Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 91, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 14, 2004, 6:11 PM CDT for Colbert County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2004, 6:11 PM CDT (23:11 UTC)
- Expired
- Jul 14, 2004, 6:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Colbert County, AL
The radar
The Columbus AFB radar (KGWX), 96 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:30 PM CDT | TSTM WND DMG | 4 Sw Cherokee, AL | TREES DOWN IN MYNOT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KHUN 142311 SVRHUN ALC033-142345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 611 PM CDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLBERT COUNTY IN NORTHWEST ALABAMA * UNTIL 645 PM CDT * AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FROM MYNOT TO CHEROKEE MOVING SOUTHEAST AT 40 MPH. THE ORIGINAL TORNADIC STORM HAS MOVED INTO FRANKLIN COUNTY...AND THE REMAINING STORMS DO NOT SHOW ROTATION...THUS THIS NEW WARNING REPLACES THE ORIGINAL TORNADO WARNING. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CHEROKEE. AREAS ALONG THE NATCHEZ TRACE. MOUNT HESTER. LARGE HAIL...DAMAGING WINDS...AND FREQUENT LIGHTNING ARE LIKELY. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3482 8803 3482 8833 3458 8813 3460 8775 $$ JDG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:00 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 14, 3:00 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 300 PM CDT WED JUL 14 2004 .DISCUSSION... WILL BE LOOKING AT MAIN THREATS INTO THE EVENING ACROSS THE FORECAST AREA (FA) BEING SCATTERED STRONG TO SEVERE STORMS. SVR TSRA RAPIDLY DEVELOPING ALONG LEWP MOVING EAST AND SOUTHEAST THRU SRN MIDDLE TENNESSEE TOWARD NORTH ALABAMA. SEVERAL REPORTS ALREADY OF HIGH WINDS AND LARGE HAIL. WILL CONTINUE TO MENTION STRONG TO POSSIBLY SEVERE STORMS IN EVENING ZONES FA-WIDE. MAIN THREATS WILL BE BOW ECHO WIND DAMAGE AND SOME HAIL. EVEN THOUGH WET BULB ZERO VALUES ARE AROUND 12,000 FEET...STRONG DOWNDRAFTS WITH THE STORMS WILL ALLOW FOR SOME LARGE HAIL TO CONTINUE TO OCCUR. SWEAT INDICES HAVE INCREASED TO OVER 400 ALONG WITH CAPES RANGING FROM 4-5000 J/KG ACROSS NORTH ALABAMA AND INTO SRN MIDDLE TENNESSEE. WILL CONTINUE WITH CURRENT TRENDING WITH FRONT MOVING INTO THE FA BY AROUND 00Z. MODELS ARE CONTINUING TO INDICATE DECENT DRYING BEHIND THE FRONT...WHICH I AM PROGGING TO MOVE THROUGH THE FA BETWEEN 00-06Z. SKIES SHOULD CLEAR SHORTLY AFTER BOUNDARY PASSES THROUGH AND WILL CONTINUE WITH THE CURRENT FORECAST TRENDS INTO THURSDAY. MODELS CONTINUE TO PULL FRONT TO ON THRU THE FA AND THIS SOLUTION IS ACCEPTED. CURRENT FORECAST HAS A DECENT HANDLE ON ENDING PRECIP CHANCES AFTER THIS EVENING THROUGH FRIDAY. GFS MODEL CONTINUES TO BRING ANOTHER UPPER LEVEL SHORT WAVE AT 500 MILLIBARS THROUGH THE FA ON SUNDAY. WITH SHORTWAVE AND PRECIP PROGGED OVER THE FA ON SUNDAY...WILL BUMP UP POPS AT LEAST TO 30 PERCENT FA-WIDE. WILL NOT BE MAKING MUCH CHANGES TO THE REST OF THE GOING FORECAST AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 70 90 67 90 / 60 10 10 10 SHOALS 71 90 68 89 / 60 10 10 10 CULLMAN 72 91 66 90 / 60 10 10 10 FAYETTEVILLE 69 88 66 89 / 60 10 10 10 FT PAYNE 71 89 65 89 / 60 10 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...SVR TSRA WATCH ALL NORTH ALABAMA COUNTIES EXCEPT CULLMAN UNTIL 7 PM. SVR TSRA WATCH FOR CULLMAN COUNTY UNTIL 9 PM. TN...SVR TSRA WATCH FOR LINCOLN/MOORE/FRANKLIN COUNTIES UNTIL 7 PM. && TROUTMAN
Hazardous weather outlook, Jul 14, 1:00 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT WED JUL 14 2004 ALZ001>010-016-TNZ076-096-097-151000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 100 PM CDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY THIS EVENING FROM THE NORTH. THE APPROACH OF THIS FRONT...ALONG WITH VERY WARM AND UNSTABLE AIR...WILL COMBINE TO PRODUCE THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE BETWEEN 1-2 PM FOR SOUTHERN MIDDLE TENNESSEE...AFTER 2 PM FOR THE BORDER COUNTIES OF ALABAMA AND TENNESSEE...AND 3-5 PM FOR THE REMAINDER OF NORTHERN ALABAMA. DAMAGING WINDS...WITH GUSTS OVER 60 MPH AND HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. ALONG WITH THE RISK OF STORMS...AFTERNOON TEMPERATURES ACROSS THE TENNESSEE VALLEY SHOULD WARM TO THE LOWER TO MIDDLE 90S. THESE TEMPERATURES...ALONG WITH DEWPOINTS IN THE 70S WILL PRODUCE HEAT INDICES RANGING FROM 105 EASTERN AND CENTRAL AREAS...TO 110 NORTHWEST ALABAMA. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... EXPECT DRY WEATHER AND SLIGHTLY LESS HUMID CONDITIONS FOR THURSDAY AND FRIDAY. ANOTHER STORM SYSTEM WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON SATURDAY AND SUNDAY. MONDAY AND TUESDAY LOOKS DRY AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED BY THIS AFTERNOON AND EVENING. RSB
In the hours before
Local storm report, Jul 14, 3:36 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
336 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG HURDLOW 35.17N 86.34W
07/14/2004 MOORE TN LAW ENFORCEMENT
TREES DOWN AT SIMMONS HILL AND INCLINE ROAD
&&
HALocal storm report, Jul 14, 3:43 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG 3 W HAZEL GREEN 34.92N 86.62W
07/14/2004 MADISON AL EMERGENCY MNGR
TREES DOWN ON CHARITY LANE
&&
HALocal storm report, Jul 14, 4:29 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 2 E HUNTSVILLE 34.71N 86.59W
07/14/2004 MADISON AL TRAINED SPOTTER
A FEW TREES AND POWER LINES BLOWN DOWN.
0414 PM FLASH FLOOD SCOTTSBORO 34.65N 86.05W
07/14/2004 JACKSON AL EMERGENCY MNGR
FLOODING OVER NUMEROUS ROADS IN SCOTTSBORO.
0415 PM TSTM WND DMG 3 N ELKMONT 34.97N 86.98W
07/14/2004 LIMESTONE AL TRAINED SPOTTER
LARGE LIMBS DOWN AND WIND GUSTS ESTIMATED AT 60 MPH.
&&
TROUTMANLocal storm report, Jul 14, 5:04 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG SCOTTSBORO 34.65N 86.05W
07/14/2004 JACKSON AL EMERGENCY MNGR
NUMEROUS TREES BLOWN DOWN.
&&
TROUTMANLocal storm report, Jul 14, 5:20 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
520 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 5 SW DECATUR 34.52N 87.05W
07/14/2004 MORGAN AL EMERGENCY MNGR
A FEW TREES BLOWN DOWN.
&&
TROUTMANLocal storm report, Jul 14, 5:36 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0438 PM FLASH FLOOD HUNTSVILLE 34.71N 86.63W
07/14/2004 MADISON AL NWS EMPLOYEE
SEVERAL INCHES OF WATER OVER THE ROAD AT NWS OFFICE.
0440 PM TSTM WND DMG HUNTSVILLE 34.71N 86.63W
07/14/2004 MADISON AL AMATEUR RADIO
TREE AND A FEW POWER LINES DOWN ON MONTE SANO BOULEVARD.
0450 PM TSTM WND DMG 5 SW DECATUR 34.52N 87.05W
07/14/2004 MORGAN AL EMERGENCY MNGR
A FEW TREES BLOWN DOWN.
0522 PM FLASH FLOOD HUNTSVILLE 34.71N 86.63W
07/14/2004 MADISON AL NWS EMPLOYEE
SEVERAL INCHES OF WATER OVER ROAD AT NWS OFFICE.
&&
TROUTMANThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:29 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 61 min |
| Jul 13, 11:06 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 39 min |
| Jul 13, 11:16 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 44 min |
| Jul 13, 11:30 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 30 min |
| Jul 13, 11:44 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 46 min |
| Jul 13, 11:45 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 15 min |
| Jul 13, 11:57 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 48 min |
| Jul 14, 3:02 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 43 min |
| Jul 14, 3:14 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 31 min |
| Jul 14, 3:25 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 50 min |
| Jul 14, 3:39 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 51 min |
| Jul 14, 3:53 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 67 min |
| Jul 14, 4:00 PM CDT | Tornado Warning | HUN | Madison | 30 min |
| Jul 14, 4:06 PM CDT | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
| Jul 14, 4:09 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 51 min |
| Jul 14, 4:29 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 46 min |
| Jul 14, 4:35 PM CDT | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Jul 14, 4:53 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Cullman, Franklin, Lauderdale, Lawrence, Morgan | 67 min |
| Jul 14, 4:59 PM CDT | Flash Flood Warning | HUN | Colbert | 3 hr |
| Jul 14, 5:04 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 26 min |
| Jul 14, 5:24 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 51 min |
| Jul 14, 5:43 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 47 min |
| Jul 14, 5:58 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 47 min |
| Jul 14, 5:59 PM CDT | Flash Flood Warning | HUN | Franklin | 3 hr |
| Jul 14, 6:09 PM CDT | Tornado Warning | HUN | Franklin | 36 min |
| Jul 14, 6:37 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 38 min |
| Jul 14, 6:49 PM CDT | Severe Thunderstorm Warning | HUN | Marshall, Morgan | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.